Ask an Eye Doctor and Get an Answer ASAP
Hi. I'm online and happy to answer your question today.
Well It sounds like you have a couple of things going on. First is allergies, second dry eyes and third blepharitis.
When it comes to allergies it is almost impossible to pin down the offending agent(s) and, therefore, treatment needs to focus on controlling the symptoms. Dry eyes are very common and can be improved by a stepwise series of therapies. First, the use of natural tears 4-6+ times/day to augment your natural tear production, if this doesn’t work then you can try temporary punctal occlusion of the lower puncta, then, if needed, temporary occlusion of all 4 puncta then, if indicated, surgical ( non-reversible) closure of the puncta. The openings to your tear drainage system are called puncta and you have one opening on each lid, near your nose.
Blepharitis is a condition where glands in the eyelids are not functioning normally. They become plugged and instead of putting out their normal clear, oily secretions, they put out thick, toothpaste like gunk. You may not be able to see this “gunk” yourself, unless it is really bad, but it shows up clearly on slit lamp examination.
The best treatment for this condition daily lid scrubs combined with warm compresses. I like to use baby shampoo for lid scrubs. In the shower, place the shampoo on your index fingers, close your eyes, raise your eyebrows (to stretch the skin on your eyelids) and scrub back and forth along your eyelashes for 3 to 5 minutes. The hot water in the shower helps to soften the plugged oils in the glands while the mechanical scrubbing with your soapy fingers removes the oils.
Baby shampoo lid scrubs will also help to wash away allergens and stimulate tear production, thereby addressing all three of your issues. Remember, this is not an instant fix. While you are waiting for the lid scrubs to have affect you can use over the counter allergy pills such as Travist, dimetapp or Zyrtec.
Should your symptoms get worse, your vision become significantly affected or things just not get better in 3 weeks or so you should have a complete eye examination by your local ophthalmologist to look for other, less common, causes of your symptoms.
reactions to the bacitracin ointment are common. I think you should stop using and don't start the tobramycin again. As I stated above, antibiotics will not solve your problem....just mask it. Kinda like a bandaid on a .50 cal wound.
Does this make sense to you?
I have been using Zyrtec and also Hypo Tears and OCuSoft. When I first thought it was blepharitis, I looked online and used dandruff shampoo but that was only for a few days in June. Then I began to use the Tobramycin.
I will buy some baby shampoo.
your fingers and baby shampoo work better then the ocusoft....and are a lot cheaper :)
Today when I leaned over, my right eye began to ache and I saw that eye is really bloodshot now. Can I use the Tobramycin on a bloodshot eye?
I guess you found out that dandruff shampoo can burn a lot, eh?
It won't help at all, but you can use it ;)
I can't wait to get back to Miami to see my opthamologist- 2 weeks from now.
Sounds like a good plan. My mother lives in Florida, just a bit north of you, in DelRay Beach.
I understand why you go to MA for the summer......
Is there anything else you would like to discuss with me this morning?
Yesterday I noticed small swelling on each side of my nose, beneath my eyes. Guess I'm clogged up?
Can I still use the Tobramycin? I am running low and am trying to get it to last until Miami.
Hmmm....how large are these swellings and are they tender to the touch?
I have a small nose :) but they are not tender and are noticeable only under certain light.
The tobramycin really will not address your issues or do anything significant to make it better. The home treatments, as old fashioned and low tech as they sound, really work.
It seemed as if it relieved the itching alot
Ok. Then I'd not worry about them. They could be, as you surmised, just a plugged up gland. That goes along with blepharitis and allergies as a cause of your troubles.
If it helps with the itching OK. The tobramycin, when looking at the big picture, will do no harm at all.
Zyrtec instructions say once a day.
That is fine on the zyrtec.
Thank you for your time. I have felt terribly unattractive all summer long. By the way, is it okay to wear eye makeup? I have tried to do without whenever possible
all brushe4s have been cleaned
There is no reason to d/c use of your eye makeup. If it is the brands you have used to years I very much doubt that they contribute to your symptoms at all.
Thanks again. You have been very helpful.
Oh, I guess there's nothing to worry about with the bloodshot eye...
Not in light of your current difficulties.
My pleasure. Have a safe trip back South.
Thank you so much. Bye
And, now, the obligatory word from our sponsors: :o)
I hope that this information was helpful for you. Please, allow me get credit for my time and effort in assisting you and press the ACCEPT button for this assist. I will be glad to answer additional questions until you are satisfied. Thank you very much. Positive Feedback and/or Bonus is welcomed and appreciated.